Hand Foot Syndrome
Dear OncoLink "Ask The Experts,"
I am beginning Doxil chemotherapy this month for an ovarian cancer recurrence. Do you recommend Amifostine, B6, or Vitamin E to minimize the hand/foot syndrome?
Christina S. Chu, MD, Assistant Professor of the Division of Gynecologic Oncology at the University of Pennsylvania Health System, responds:
Most patients experience hand/foot syndrome to some extent while on Doxil. For prevention, I usually recommend conservative measures first:
Stay out of the sun, be gentle with skin and scalp (avoid forceful rubbing or prolonged pressure), take lukewarm baths and showers, and use skin moisturizers aggressively. In particular, try lanolin based therapy (like Bag Balm) on the palms and soles at bedtime. Patients sometimes wear gloves and socks to bed over the lanolin while it is slowly absorbed overnight. Some patients have had success with using ice packs around their wrists and ankles during infusion of the drug.
Regarding medications for prophylaxis, pyridoxine, dexamethasone, amifostine, and celecoxib have all been used and have shown some benefit in small studies. Pyridoxine is a form of B vitamin that has very few side effects, and is inexpensive. Early studies have shown some benefit, but large phase III trials comparing pyridoxine to placebo are underway.
For more tips, see OncoLink's patient guide on hand and foot syndrome.